Alert archive / Texas / Beach Hazards Statements in 2020
Beach Hazards Statement 5, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this beach hazards statement at Apr 11, 2020, 10:27 PM CDT for Brazoria County, Galveston County, Texas. It took effect at Apr 12, 2020, 12:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2020, 10:27 PM CDT (03:27 UTC)
- In effect from
- Apr 12, 2020, 12:00 PM CDT
- Expired
- Apr 12, 2020, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Brazoria County, TX, Galveston County, TX
The radar
The Houston radar (KHGX), 27 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
515 WHUS44 KHGX 120327 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 1027 PM CDT Sat Apr 11 2020 TXZ437-438-121130- /O.NEW.KHGX.BH.S.0005.200412T1700Z-200412T2100Z/ /O.CON.KHGX.CF.Y.0001.200412T0900Z-200412T1700Z/ /O.CON.KHGX.BH.S.0004.000000T0000Z-200412T0900Z/ Brazoria Islands-Galveston Island and Bolivar Peninsula- 1027 PM CDT Sat Apr 11 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 AM CDT SUNDAY... ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 4 AM TO NOON CDT SUNDAY... ...BEACH HAZARDS STATEMENT IN EFFECT SUNDAY AFTERNOON... * WHAT...For the Coastal Flood Advisory, minor coastal flooding expected. For the first Beach Hazards Statement, elevated waves and a high risk of rip currents expected. * For the second Beach Hazards Statement, high water levels, waves and currents expected. * For the second Beach Hazards Statement, high water levels, waves and currents expected. * WHERE...Brazoria Islands and Galveston Island and Bolivar Peninsula Counties. * WHEN...For the Coastal Flood Advisory, from 4 AM to noon CDT Sunday. For the first Beach Hazards Statement, until 4 AM CDT Sunday. For the second Beach Hazards Statement, Sunday afternoon. * IMPACTS...Flooding of lots, parks, and roads with only isolated road closures expected. * ADDITIONAL DETAILS...Most beaches are already closed, but Sunday is not the time to be in the water for ones that are not. Hazardous conditions will exist. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. Remain out of the water to avoid hazardous swimming conditions. && $$ TXZ436-121130- /O.CON.KHGX.BH.S.0004.000000T0000Z-200412T2100Z/ Matagorda Islands- 1027 PM CDT Sat Apr 11 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON... * WHAT...Elevated water levels, elevated surf, a high risk of rip currents and longshore currents. * WHERE...Matagorda County. * WHEN...Through Sunday afternoon. * IMPACTS...Hazardous swimming conditions and wave run up on area beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
3 follow-up statements
018 WHUS44 KHGX 120329 CCA CFWHGX Coastal Hazard Message...CORRECTED National Weather Service Houston/Galveston TX 1029 PM CDT Sat Apr 11 2020 TXZ437-438-121130- /O.COR.KHGX.BH.S.0005.200412T1700Z-200412T2100Z/ /O.COR.KHGX.CF.Y.0001.200412T0900Z-200412T1700Z/ /O.COR.KHGX.BH.S.0004.000000T0000Z-200412T0900Z/ Brazoria Islands-Galveston Island and Bolivar Peninsula- 1029 PM CDT Sat Apr 11 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 AM CDT SUNDAY... ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 4 AM TO NOON CDT SUNDAY... ...BEACH HAZARDS STATEMENT IN EFFECT SUNDAY AFTERNOON... * WHAT...For the Coastal Flood Advisory, minor coastal flooding expected. For the first Beach Hazards Statement, elevated waves and a high risk of rip currents expected. * For the second Beach Hazards Statement, high water levels, waves and currents expected. * WHERE...Brazoria Islands and Galveston Island and Bolivar Peninsula Counties. * WHEN...For the Coastal Flood Advisory, from 4 AM to noon CDT Sunday. For the first Beach Hazards Statement, until 4 AM CDT Sunday. For the second Beach Hazards Statement, Sunday afternoon. * IMPACTS...Flooding of lots, parks, and roads with only isolated road closures expected. * ADDITIONAL DETAILS...Most beaches are already closed, but Sunday is not the time to be in the water for ones that are not. Hazardous conditions will exist. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. Remain out of the water to avoid hazardous swimming conditions. && $$ TXZ436-121130- /O.CON.KHGX.BH.S.0004.000000T0000Z-200412T2100Z/ Matagorda Islands- 1029 PM CDT Sat Apr 11 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON... * WHAT...Elevated water levels, elevated surf, a high risk of rip currents and longshore currents. * WHERE...Matagorda County. * WHEN...Through Sunday afternoon. * IMPACTS...Hazardous swimming conditions and wave run up on area beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
406 WHUS44 KHGX 120846 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 346 AM CDT Sun Apr 12 2020 TXZ437-438-121700- /O.EXP.KHGX.BH.S.0004.000000T0000Z-200412T0900Z/ /O.EXT.KHGX.CF.Y.0001.200412T0900Z-200413T0000Z/ /O.CON.KHGX.BH.S.0005.200412T1700Z-200412T2100Z/ Brazoria Islands-Galveston Island and Bolivar Peninsula- 346 AM CDT Sun Apr 12 2020 ...COASTAL FLOOD ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM NOON CDT TODAY THROUGH THIS AFTERNOON... ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING... * WHAT...For the Coastal Flood Advisory, minor coastal flooding expected. For the Beach Hazards Statement, a high risk of rip currents expected. * For the second Beach Hazards Statement, high water levels, waves and currents expected. * WHERE...Brazoria Islands and Galveston Island and Bolivar Peninsula Counties. * WHEN...For the Coastal Flood Advisory, until 7 PM CDT this evening. For the Beach Hazards Statement, from noon CDT today through this afternoon. * IMPACTS...Flooding of lots, parks, and roads with only isolated road closures expected. * ADDITIONAL DETAILS...Most beaches are already closed, but Sunday is not the time to be in the water for ones that are not. Hazardous conditions will exist. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. Remain out of the water to avoid hazardous swimming conditions. && $$ TXZ436-121700- /O.CON.KHGX.BH.S.0004.000000T0000Z-200412T2100Z/ Matagorda Islands- 346 AM CDT Sun Apr 12 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS AFTERNOON... * WHAT...Elevated water levels, elevated surf, a high risk of rip currents and longshore currents. * WHERE...Matagorda County. * WHEN...Through Sunday afternoon. * IMPACTS...Hazardous swimming conditions and wave run up on area beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
762 WHUS44 KHGX 121547 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 1047 AM CDT Sun Apr 12 2020 TXZ437-438-130000- /O.EXT.KHGX.CF.Y.0001.000000T0000Z-200412T1700Z/ /O.EXT.KHGX.BH.S.0005.200412T1700Z-200413T0000Z/ Brazoria Islands-Galveston Island and Bolivar Peninsula- 1047 AM CDT Sun Apr 12 2020 ...COASTAL FLOOD ADVISORY NOW IN EFFECT UNTIL NOON CDT TODAY... ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...For the Coastal Flood Advisory, minor coastal flooding. For the Beach Hazards Statement, elevated surf and high risk of rip and longshore currents expected. * For the second Beach Hazards Statement, high water levels, waves and currents expected. * WHERE...Brazoria Islands and Galveston Island and Bolivar Peninsula Counties. * WHEN...For the Coastal Flood Advisory, until noon CDT today. For the Beach Hazards Statement, until 7 PM CDT this evening. * IMPACTS...Minor beach flooding and coastal flood flooding. Hazardous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. Remain out of the water to avoid hazardous swimming conditions. && $$ TXZ436-130000- /O.EXT.KHGX.BH.S.0004.000000T0000Z-200413T0000Z/ Matagorda Islands- 1047 AM CDT Sun Apr 12 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...elevated surf and high risk of rip and longshore currents expected. * WHERE...Matagorda County. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Hazardous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Apr 11, 6:31 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Apr 11, 6:31 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
631 PM CDT Sat Apr 11 2020
.AVIATION...
Most TAF sites should stay dry this evening with just a few spotty
SHRA around the area. Lowering ceilings (possibly down to IFR) are
anticipated along with SE to SSE winds in a 10-15 knot range. Still
looking for SHRA/TSRA development to the west of our area this evening
and on into the overnight hours with the activity eventually working
into our area mainly to the N of I-10. Could see possible strong/severe
TSRA, mainly CLL and UTS. Ceilings improve (skies will clear out) in
the late morning through afternoon hours tomorrow after the dry line
and associated storms move off to our east, and winds shift to the
SW and W and strengthen. Sustained speeds of 15-25 knots will be common
and we could see some gusts greater than 30 knots. Look for winds to
come down very late tomorrow afternoon and on into tomorrow evening,
then shift to the N and increase tomorrow night with the passage of
a cold front. 42
&&
.PREV DISCUSSION... /ISSUED 335 PM CDT Sat Apr 11 2020/
SHORT TERM [Through Sunday]...
Cap has held its ground so far today, but starting to see some light
returns developing to our west. Opportunity for shower development
exists for the next several hours along with an embedded tstm or two
remaining a possibility should should the cap erode enough. Cannot
totally rule out a localized strong/severe cell, but it should be
more of an exception rather than the rule into the evening.
Otherwise, warm se/s flow from the Gulf should limit much of a temp
drop tonight & we could see steady or rising temps after midnight.
Overnight, as the upper trof edges eastward, look for a lead
shortwave and incoming lfq of the jet to initiate shra/tstms to our
west and southwest toward the Big Bend area. Would anticipate this
activity to track newd and begin approaching the Brazos Valley aoa
3am then across the northern parts of the CWA. Should be ample shear
and steep enough lapse rates for embedded severe storms - with hail
and wind the primary wx threats into mid morning Sunday. Further
south as one gets closer to the coast, especially south of I-10,
capping will be an increased limitation and may impact not only the
severe threat but the overall precip coverage and amounts as well
depending on how things evolve.
By mid morning we may see a narrow band of shra and iso tstms
develop along the eastward advancing dryline/front (assuming the
atmos profile behind the first departing shortwave allows for such).
Regardless, precip should be exiting to the east by early afternoon.
Expect clearing skies, rapidly lowering humidities and windy
conditions for the remainder of the day. 47
LONG TERM [Tuesday Through Saturday]...
Sunday night into early Monday morning a reinforcing Canadian
cold front moves through the region ushering continuing the much
drier and cooler weather through at least midweek. High pressure
building to the north after the upper level low swings through
tonight/tomorrow will bring a tightening gradient over SE Texas.
This will induce moderate to strong northeasterly flow resulting
in breezy to gusty winds across the area, but especially along the
coast through at least Wednesday.
High temperatures on Monday will only climb into the mid to upper
60s across the northern half of the CWA, and to near 70 across the
rest of the area (about 10 to 15 degrees below normal). Temperatures
will gradually warm through the week reaching to near 80 by
Saturday. Mostly clear skies will help bring low temperatures down
into the 40s (and low 50s along the coast) Monday night. Skies do
become partly cloudy on Tuesday, however if skies remain clearer
than expected then low temperatures in northern Houston County may
approach the upper 30s Tuesday night. Cloud cover will bounce around
between mostly clear to partly cloudy skies continue through
Thursday. An approaching upper level low will increase clouds during
the day on Friday, then bring a chance of showers and thunderstorms
late Friday into Saturday. This is at the very end of the long term
period and run-to-run consistency hasn't been the best, so
confidence isn't high. Otherwise, enjoy the pleasant weather through
the next few days!
Fowler
MARINE...
Water levels are running above normal. Look for an increase of
winds/seas overnight which should aid in a continued rise going into
the next high tide cycle Sunday morning. Will be issuing a Coastal
Flood Advisory for Gulf locations east of Freeport where levels
should peak around 3.8 ft MLLW with additional wave run-up. These
levels may cause some minor coastal flood issues. Though most area
beaches remain closed, it is a holiday so will also highlight rip
currents, wave & hazardous beach conditions for any that may be
open. Small Craft Advisories are also in effect for strong onshore
winds/seas tonight, westerly winds Sunday, then northerly late
Sunday night & Monday as another front moves through. Winds will
gradually veer to the east and southeast Thursday into next weekend.
47
FIRE WEATHER...
Drier air ushered in by a cold front passage will result in much
drier conditions across the area on Sunday. RH values will drop to
near 25 percent across much of the area Sunday afternoon and even
near 20 percent across Jackson, Matagorda, and Wharton counties.
Westerly flow behind the front will be moderate to strong with wind
speeds of up to 15 to 20 kts with gusts up to 25 to 30 kts. This
will lead to elevated fire weather concerns for Sunday afternoon.
Luckily fuels remain very green across the area, and especially
across the SW portion of the CWA which will help limit the fire
danger.
Fowler
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 69 83 46 63 45 / 90 60 0 0 0
Houston (IAH) 72 88 52 69 52 / 50 50 0 0 0
Galveston (GLS) 74 86 61 72 62 / 30 30 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory from 4 AM to noon CDT Sunday for the
following zones: Brazoria Islands...Galveston Island and
Bolivar Peninsula.
GM...Small Craft Advisory from 10 PM this evening to 4 PM CDT Sunday
for the following zones: Galveston Bay...Matagorda Bay.
SMALL CRAFT SHOULD EXERCISE CAUTION until 10 PM CDT this evening
for the following zones: Galveston Bay...Matagorda Bay.
Small Craft Advisory until 4 PM CDT Sunday for the following
zones: Coastal waters from Freeport to Matagorda Ship
Channel TX out 20 NM...Coastal waters from High Island to
Freeport TX out 20 NM...Waters from Freeport to Matagorda
Ship Channel TX from 20 to 60 NM...Waters from High Island
to Freeport TX from 20 to 60 NM.
&&The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 2:21 AM CDT | Wind Advisory | HGX | Austin, Brazoria, Brazos, Burleson, Colorado, Galveston and 7 more | 17 hr |
| Apr 12, 7:48 AM CDT | Special Weather Statement | HGX | Houston, Madison | 42 min |
| Apr 12, 8:32 AM CDT | Special Weather Statement | HGX | Houston | 13 min |
| Apr 12, 1:56 PM CDT | Special Weather Statement | HGX | San Jacinto | 49 min |
| Apr 12, 3:40 PM CDT | Small Craft Advisory | HGX | 18 hr |
Nearby
Beach Hazards Statements in Texas, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.